Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Grand Rapids, MI

June 5, 2005Clinton County, Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 5, 2005, 3:23 PM EDT for Clinton County, Gratiot County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 3:23 PM EDT (19:23 UTC)
Expired
Jun 5, 2005, 4:17 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Clinton County, MI, Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:15 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 051925
SVRGRR
MIC037-057-052030-
/O.NEW.KGRR.SV.W.0023.050605T1923Z-050605T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 430 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 13 MILES WEST OF ITHACA TO 13 MILES SOUTHWEST
  OF ITHACA TO 20 MILES SOUTHWEST OF ITHACA...AND MOVING NORTHEAST AT
  30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELM HALL...EUGENE AND PERRINTON AROUND 330 PM EDT
  ELWELL AND MAPLE RAPIDS AROUND 335 PM EDT
  ALMA AND ITHACA AROUND 340 PM EDT
  ST. LOUIS...POMPEII AND NORTH STAR AROUND 345 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO THE SIZE OF A NICKEL AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4318 8450 4303 8483 4328 8483 4330 8485
      4336 8484 4346 8463 4346 8438 4344 8437
      4323 8437

$$

MJS
1 follow-up statement
000 
WWUS53 KGRR 052017
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT SUN JUN 5 2005

MIC037-057-052027-
/O.CAN.KGRR.SV.W.0023.000000T0000Z-050605T2030Z/
GRATIOT MI-CLINTON MI-
417 PM EDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON AND GRATIOT COUNTIES
HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4318 8450 4303 8483 4328 8483 4330 8485
      4336 8484 4346 8463 4346 8438 4344 8437
      4323 8437

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 5, 1:40 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT SUN JUN 5 2005

.SHORT TERM...
NO MAJOR CHANGES TO THE ZONES.  SEVERE WEATHER A GOOD POSSIBILITY
THIS EVENING.  LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP.  A
DECENT WAVE IS APPROACHING FROM ILLINOIS.  THIS FEATURE IS BECOMING
PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE
HEADING IN OUR DIRECTION.  THIS WILL LOCALLY ENHANCE THE SEVERE
WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE
AFTERNOON HOURS.

A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT
SOUTH OF THE REGION.  THIS FRONT THEN RETURNS NORTH AS A WARM FRONT
FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED.

.LONG TERM...
OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT
SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID
SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING
WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED
INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS
THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS
DAILY AT THIS POINT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT
ENTIRE
SOUTHWEST LOWER MICHIGAN.

&&

MJS
Hazardous weather outlook, Jun 5, 1:00 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT SUN JUN 5 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION
CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE
STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD
TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO
WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE
NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS
AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS
AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD
OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A
DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.  THE GREATEST
LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE
EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON
AND TONIGHT.

THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING
STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN
ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS
COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE
EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION
MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER.

THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON
THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL
AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS
WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF
THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER
THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU
ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN
REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE.

DUKE MJS

In the hours before

Local storm report, Jun 5, 2:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     GRAND RAPIDS            42.96N 85.66W
06/05/2005                   KENT               MI   PUBLIC

            UNKNOWN DIAMETER TREE BLOCKING EAST FULTON NEAR 9400
            BLOCK

0249 PM     HAIL             2 S MASON               42.55N 84.44W
06/05/2005  1.50 INCH        INGHAM             MI   TRAINED SPOTTER

&&

NJJ
Local storm report, Jun 5, 2:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             ALMA                    43.38N 84.65W
06/05/2005  0.75 INCH        GRATIOT            MI   LAW ENFORCEMENT

&&

NJJ
Local storm report, Jun 5, 2:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     3 E ADA                 42.95N 85.43W
06/05/2005                   KENT               MI   LAW ENFORCEMENT

            WIRES AND POWER POLE DOWN AT 10000 BLOCK OF VERGENNES RD

&&

NJJ
Local storm report, Jun 5, 3:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     SARANAC                 42.93N 85.21W
06/05/2005                   IONIA              MI   TRAINED SPOTTER

            12 INCH DIAMETER TREE DOWN NEAR M-21 AND HAWLEY HIGHWAY.
            TIME ESTIMATED.

0258 PM     TSTM WND DMG     2 S MASON               42.55N 84.44W
06/05/2005                   INGHAM             MI   TRAINED SPOTTER

            12 INCH DIAMETER TREE DOWN

&&

NJJ
Local storm report, Jun 5, 3:07 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 NNW LOWELL            42.96N 85.36W
06/05/2005                   KENT               MI   LAW ENFORCEMENT

            18-24 INCH DIAMETER TREE DOWN ON BAILEY ROAD WEST OF
            LINCOLN LAKE AVE.

&&

NJJ
Local storm report, Jun 5, 3:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     3 WNW LOWELL            42.95N 85.40W
06/05/2005                   KENT               MI   LAW ENFORCEMENT

            MULTIPLE LARGE DIAMETER TREES DOWN AND BLOCKING THE
            ROADWAY NEAR INTERSECTION OF PARNELL AND BENNETT IN
            VERGENNES TOWNSHIP

0255 PM     TSTM WND DMG     SARANAC                 42.93N 85.21W
06/05/2005                   IONIA              MI   LAW ENFORCEMENT

            ONE 10 INCH DIAMETER TREE DOWN NEAR HAWLEY AND POTTER.
            ONE 12 INCH DIAMETER TREE DOWN NEAR JEFFERSON AND WELCH.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:52 AM EDTSpecial Marine WarningGRR38 min
Jun 5, 2:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent55 min
Jun 5, 2:23 PM EDTSevere Thunderstorm WarningGRRGratiot61 min
Jun 5, 2:39 PM EDTSevere Thunderstorm WarningGRRIonia48 min
Jun 5, 2:43 PM EDTSevere Thunderstorm WarningGRRIngham47 min
Jun 5, 3:03 PM EDTSevere Thunderstorm WarningGRRMontcalm29 min
Jun 5, 3:34 PM EDTSevere Thunderstorm WarningGRRKent71 min
Jun 5, 3:38 PM EDTSpecial Marine WarningGRR67 min
Jun 5, 3:41 PM EDTSevere Thunderstorm WarningGRRVan Buren64 min
Jun 5, 3:47 PM EDTTornado WarningGRRGratiot28 min
Jun 5, 4:11 PM EDTSevere Thunderstorm WarningGRRAllegan67 min
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm78 min
Jun 5, 4:44 PM EDTSpecial Marine WarningGRR2 hr
Jun 5, 4:46 PM EDTSevere Thunderstorm WarningGRRVan Buren27 min
Jun 5, 5:01 PM EDTSevere Thunderstorm WarningGRRKent45 min
Jun 5, 5:12 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Kalamazoo63 min
Jun 5, 5:16 PM EDTTornado WarningGRRMontcalm13 min
Jun 5, 5:23 PM EDTTornado WarningGRRGratiot67 min
Jun 5, 5:43 PM EDTSevere Thunderstorm WarningGRRIonia57 min
Jun 5, 5:50 PM EDTSevere Thunderstorm WarningGRREaton40 min
Jun 5, 5:56 PM EDTSevere Thunderstorm WarningGRRClinton64 min
Jun 5, 6:09 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Kalamazoo38 min
Jun 5, 6:14 PM EDTTornado WarningGRRClinton48 min
Jun 5, 6:27 PM EDTSevere Thunderstorm WarningGRREaton61 min
Jun 5, 6:32 PM EDTSevere Thunderstorm WarningGRRGratiot41 min
Jun 5, 6:34 PM EDTSevere Thunderstorm WarningGRRJackson56 min
Jun 5, 6:38 PM EDTSevere Thunderstorm WarningGRRIngham61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.